Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Norman, OK

February 24, 2001Atoka County, Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 24, 2001, 10:57 AM CST for Atoka County, Coal County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 24, 2001, 10:57 AM CST (16:57 UTC)
Expired
Feb 24, 2001, 11:45 AM CST
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Atoka County, OK, Coal County, OK

The radar

The Norman radar (KTLX), 135 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 7:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS54 KOUN 241659
SVROKC
OKC005-029-241745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1057 AM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  COAL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1145 AM CST

* AT 1054 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM JUST 
NORTHWEST OF COALGATE. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 12 
MILES SOUTHWEST OF ATOKA. THE STORMS WERE MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE ATOKA...CANEY...CENTRAHOMA...
  CHOCKIE...COALGATE...LANE...LEHIGH...OLNEY...PHILLIPS...
  STRINGTOWN...TUSHKA AND WARDVILLE

HAIL UP TO THE SIZE OF NICKELS AND 65 MPH WINDS ARE LIKELY WITH 
THESE SEVERE THUNDERSTORMS.

LAT...LON 3465 9637 3419 9641 3418 9594 3467 9585
          3482 9606

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 4:35 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 4:35 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CST SAT FEB 24 2001

NOT MUCH TIME FOR DISCUSSION THIS MRNG WITH SVR WX ALREADY IN
PROGRESS IN PARTS OF THE FA. STG NEG TILT UPR SYS WILL EJECT FROM
THE SRN ROCKIES INTO THE PLAINS DURING THE DAY. MEANWHILE WARM FRONT
ALG THE RED RIVER ERLY THIS MRNG CONTS TO LIFT SLOWLY NWD WITH 60+
DEWPOPINT AIR S OF THIS BNDRY. BEST SVR THRT THIS MRNG WILL LIKELY
BE IN VNCTY OF THE WARM FRONT ACRS N TX AND SRN OK ZONES AS SQUALL
INTERSECTS THIS BNDRY. SVR WX THRT WILL SHIFT INTO ERN SECS OF THE
FA LATER TODAY AS WARM FRONT CONTS TO LIFT NWD AND SFC LO
STRENGTHENS AND MOVES EWD. WILL CONT FFA INTO THE DAY FOR MUCH OF
THE AREA. ALTHOUGH STORMS WILL BE REL FAST HEAVY RAIN STILL A
THREAT...IN ADDITION RAINFALL ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY HAS LEFT FFG VALUES PRETTY LOW. NEXT PROB TO DEAL WITH IN THE
FIRST PD WILL BE STG SWLY WINDS EXPECTED TO DEVELOP BEHIND THE DRY
LINE. DEEPENING SFC LO EXPECTED TO MOVE FROM SWRN KS THIS MRNG INTO
NERN KS BY THE END OF THE DAY. SFC GRAD WILL TIGHTEN ACRS THE FA. IN
ADDITION STG WINDS ALOFT...H8 WINDS OF 40 TO 50 KTS AND H7 WINDS OF
50 TO 70 KTS MAY MIX DOWN DURING THE AFTN. WILL INCLUDE WIND ADVY
FOR ALL ZONES ALTHO ERN AREAS WILL NOT LIKELY SEE THE STRONG WINDS
UNTIL AFTN. DAY SHIFT WILL NOT TO MONITOR FOR PSBL UPGRADE TO HI
WIND WRNG. ACTIVITY SHUD BE EAST OFTHE FA BY THIS EVENING SO WILL LV
FCST DRY FROM TONIGHT INTO SUNDAY NIGHT. RETURN FLOW AND AN APCHG
UPR SYS BRING A THRT OF PRECIP MONDAY WITH A CANADIAN CDFNT EXPECTED
TO PUNCH INTO THE AREA TUESDAY. WILL CONT WITH MENTION OF SNOW FOR
NRN SECS TUESDAY WITH RAIN IN THE S. NUMBERS TO FOLLOW LATER.

FCSTID = 2
OKC   64  35  57  41 / 100   0   0  10
HBR   67  34  58  41 /  40   0   0  10
SPS   70  37  63  43 /  80   0   0  10
GAG   59  28  55  35 /  60  10   0  10
PNC   62  32  54  39 / 100   0   0  10
DUA   70  40  62  42 / 100   0   0  10

.OUN...
OK...FLASH FLOOD WATCH TODAY
OKZ007>008-012>013-018>020-023>032-037>048-050>052.
     WIND ADVISORY TODAY OKZ004>052.
TX...FLOOD WATCH TTHIS MORNING TXZ086-089-090.
     WIND ADVISORY TODAY TXZ083>090.

In the hours before

Local storm report, Feb 24, 9:50 AM CST, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
950 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 AM    CHANDLER                  OK   .75 INCH HAIL
02/24/01   LINCOLN                        BY SHERIFF OFFICE.

CW
Local storm report, Feb 24, 9:57 AM CST, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0944 AM    STROUD                    OK   WIND DAMAGE
02/24/01   LINCOLN                        PWR LINES DOWN. BY E.M.

CW
Local storm report, Feb 24, 10:15 AM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    EAST SIDE OF LONE GROVE   OK   WIND DAMAGE
02/24/01   CARTER                         HIGH WINDS LIFTED ROOF ON
                                          BLDG..CAUSING WALLS TO
                                          COLLASPEN. EM REPORT.

CW
Local storm report, Feb 24, 10:30 AM CST, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    MARIETTA                  OK   1.00 INCH HAIL
02/24/01   LOVE                           E55MPH WIND GUST ALSO. EM
                                          REPORTS

CW
Local storm report, Feb 24, 10:50 AM CST, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1050 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 AM    LITTLE                    OK   WIND DAMAGE
02/24/01   SEMINOLE                       BARN DESTROYED AND POWER
                                          LINES DOWN

DA
Local storm report, Feb 24, 10:55 AM CST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    9 SW OAKLAND              OK   68 MPH WIND GUST
02/24/01   MARSHALL                       OK MESONET

1025 AM    5 S MILL CREEK            OK   .75 INCH HAIL
02/24/01   JOHNSTON                       PUBLIC REPORT

DA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:10 AM CSTSevere Thunderstorm WarningOUNHarmon50 min
Feb 24, 2:10 AM CSTSevere Thunderstorm WarningOUNGreer50 min
Feb 24, 3:53 AM CSTSevere Thunderstorm WarningOUNJackson52 min
Feb 24, 5:12 AM CSTSevere Thunderstorm WarningOUNKay, Noble48 min
Feb 24, 9:28 AM CSTSevere Thunderstorm WarningOUNLincoln47 min
Feb 24, 9:46 AM CSTSevere Thunderstorm WarningOUNCoal44 min
Feb 24, 10:01 AM CSTSevere Thunderstorm WarningOUNLove, Marshall44 min
Feb 24, 10:18 AM CSTSevere Thunderstorm WarningOUNJohnston, Pontotoc42 min
Feb 24, 10:49 AM CSTSevere Thunderstorm WarningOUNBryan, Marshall41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.